Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Charleston, WV

June 16, 2017Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 16, 2017, 11:06 AM EDT for Kanawha County, West Virginia. It was in force for 114 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 11:06 AM EDT (15:06 UTC)
Expired
Jun 16, 2017, 1:00 PM EDT
In force
114 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 23 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 11:16 AM EDTFLASH FLOODSsw Charleston, WVHIGH WATER REPORTED ALONG RUFFNER ROAD
Jun 16, 11:21 AM EDTHEAVY RAIN 2.223 Ne Charleston, WVASOS AT CHARLESTON AIRPORT MEASURED 2.22 INCHES OF RAIN IN THE LAST 3 HOURS
Jun 16, 11:30 AM EDTFLASH FLOOD1 Se Charleston, WVHEAVY RUNOFF BUCKLED THE FOUNDATION OF A GARAGE... CAUSING THE STRUCTURE TO COLLAPSE AND A GAS LEAK. 1500 BLOCK OF CALLIE RD. OFF ROUNDHILL RD.
Jun 16, 12:00 PM EDTHEAVY RAIN 2.752 Se Charleston, WV2.75 INCHES MEASURED SINCE 8 AM BY FORMER NWS EMPLOYEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS51 KRLX 161506
FFWRLX
WVC039-161700-
/O.NEW.KRLX.FF.W.0024.170616T1506Z-170616T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1106 AM EDT FRI JUN 16 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northeastern Kanawha County in central West Virginia...

* Until 100 PM EDT

* At 1106 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Charleston, South Charleston, Dunbar, Clendenin, Pinch, Coal Fork
  and Elkview.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

LAT...LON 3838 8174 3855 8145 3854 8134 3844 8127
      3836 8125 3825 8166

$$

21
1 follow-up statement
013 
WGUS71 KRLX 161651
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1251 PM EDT FRI JUN 16 2017

WVC039-161700-
/O.EXP.KRLX.FF.W.0024.000000T0000Z-170616T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
1251 PM EDT FRI JUN 16 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN KANAWHA COUNTY WILL
EXPIRE AT 100 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3838 8174 3855 8145 3854 8134 3844 8127
      3836 8125 3825 8166

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:58 AM EDT, 8 minutes earlier.

Area forecast discussion, Jun 16, 10:58 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1058 AM EDT Fri Jun 16 2017

.SYNOPSIS...
Convective environment persists today with more downpours.
Brief high pressure Saturday before another cold front brings
rounds of showers and storms Sunday into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM Friday...
Increased sky cover forecast based on satellite trends. Updated
PoPs based on radar. Rest of the forecast unchanged.

As of 238 AM Friday...

Models showing unstable air remains over the area today. Best
instability will be in the east as some drier mid level air
encroaches into the far western counties. High temperatures remain
tricky due to the convection. Based on temperatures on Thursday,
will go toward the warmer side of MOS guidance for this afternoon.

The drier mid level air gradually pushes eastward overnight and
should gradually shut down chances of showers in the western and
central counties.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 245 AM Friday...

It looks as though there will be enough moisture lingering on
Saturday across the eastern half of the CWA for afternoon
showers/storms. This is especially true for the mountains where
southeast low level flow will contribute to orographic lift
enhancement. Elsewhere it will be hot and muggy across the area.

The coverage of showers/storms will increase considerably Sunday as
an amplifying trof approaches the region. The associated cold front
will weaken and slow down as it moves into the area Sunday
night...waiting for upper trof axis to finally clear things out late
Monday. The result will be showers/storms continuing Sunday night
into the first half of Monday, possibly enhanced by a surface wave.
Given how juicy and unstable the airmass is, flash flooding may
become more of a concern, especially by Sunday night. We will
continue a mention in the HWO.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 305 AM Friday...

High pressure will build into the region by Tuesday resulting in dry
weather with near normal temperatures and lower humidity.

A fast moving system within the trof may bring some diurnally
enhanced showers/storms later on Wednesday. A warm front looks to
develop Wednesday night into early Thursday, keeping the threat of
showers/storms going, especially across southeast Ohio. Temps as
well as humidity will increase once again by Thursday.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 605 AM Friday...

A variety of conditions out there, IFR under
thunderstorms/showers. Updated TAFs to better reflect todays
trends which should be largely VFR. Potential for fog tonight as
mid level dry air moves in and low level moisture radiates well
though clouds could be an issue.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Low to moderate.

ALTERNATE SCENARIOS: How much clearing overnight will determine
fog development.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    M
HTS CONSISTENCY  L    M    M    M    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    M    M    M    M    H    H    H    H    H    H    M
EKN CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  L    H    M    M    H    H    H    H    H    H    H    M

AFTER 12Z SATURDAY...

Patchy dense fog possible early Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JW/30
NEAR TERM...RPY/JW
SHORT TERM...30
LONG TERM...30
AVIATION...RPY/JW
Hazardous weather outlook, Jun 16, 2:50 AM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
250 AM EDT Fri Jun 16 2017

KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-170700-
Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
250 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Slow movement of storms with abundant moisture may bring localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A couple of frontal systems and abundant moisture will enhance
flooding potential, mostly likely Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-083-084-170700-
Perry-Morgan-Athens-Jackson OH-Vinton-
250 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A couple of frontal systems and abundant moisture will enhance
flooding potential, mostly likely Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 10:42 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
1042 AM EDT FRI JUN 16 2017

WVZ015-016-018-027-161530-
Calhoun-Clay-Roane-Kanawha-
1042 AM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN...CENTRAL
KANAWHA...SOUTHEASTERN ROANE AND CLAY COUNTIES...

At 1039 AM EDT, a strong thunderstorm was located over Charleston,
moving northeast at 55 mph.

Locations impacted include...
Charleston, Clay, South Charleston, Dunbar, Chesapeake, Marmet,
Belle, Clendenin, Cedar Grove, Pinch, Glen, Coal Fork, Elkview, Big
Otter, Wallback, Amma, Harrison, Nebo, Procious and Indore.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 43.
 Interstate 77 in West Virginia between mile markers 96 and 108.
 Interstate 64 in West Virginia between mile markers 53 and 57.
 West Virginia Turnpike between mile markers 87 and 95.
 Route 119 between mile markers 75 and 80.

Torrential rainfall is also occurring with this storm, with radar
estimates and automated rain gages reporting up to an inch or rain
falling in an hour. This may cause localized flooding. Do not drive
your vehicle through flooded roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3857 8095 3841 8093 3828 8119 3819 8163
      3835 8175 3877 8115
TIME...MOT...LOC 1439Z 240DEG 49KT 3836 8160

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:50 AM EDTAreal Flood WarningRLXBraxton, Lewis, Upshur, Webster3 hr
Jun 16, 10:42 AM EDTSpecial Weather StatementRLXClay, Kanawha48 min
Jun 16, 11:52 AM EDTSpecial Weather StatementRLXCalhoun83 min
Jun 16, 1:03 PM EDTSpecial Weather StatementRLXPleasants, Ritchie, Wirt, Wood57 min
Jun 16, 1:11 PM EDTSpecial Weather StatementRLXPocahontas94 min
Jun 16, 1:24 PM EDTSpecial Weather StatementRLXWebster96 min

Nearby

Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.